Anti-Hypertensive Drug Linked to Increased Skin Cancer Risk?

DECEMBER 14, 2017
Laurie Toich, Assistant Editor
Long-term use of a commonly prescribed blood pressure medication may be linked to an increased risk of developing skin cancer, according to a recently-published study in the Journal of the American Academy of Dermatology.
 
In the study, the authors discovered a strong link between hydrochlorothiazide and squamous cell carcinoma. However, these findings were exclusive to hydrochlorothiazide and other anti-hypertensives were not found to increase the risk of skin cancer. Previously, the team of researchers found that the anti-hypertensive drug hydrochlorothiazide can increase the risk of lip cancer. 
 
"We knew that hydrochlorothiazide made the skin more vulnerable to damage from the sun's UV rays, but what is new and also surprising is that long-term use of this blood pressure medicine leads to such a significant increase in the risk of skin cancer," said researcher Anton Pottegård, PhD.
 
Included in the study were 80,000 cases of skin cancer among Danish patients.
 
The authors discovered that patients were 7 times more likely to develop skin cancer if they were treated with hydrochlorothiazide, according to the study.
 
The authors noted that squamous cell carcinomas are treatable and have a very low mortality rate, but there is a small risk of metastasis.
 
"However, both lip and skin cancer are typically treated with an operation that is associated with a certain risk of impairment as well as a small, but real, risk that skin cancer of the squamous cell type spreads," Dr Pottegård said.
 
More than 10 million Americans are treated with hydrochlorothiazide—frequently as a combination therapy—each year to lower blood pressure.
 
The authors projected that approximately 10% of cases of squamous cell carcinoma in the study were the result of hydrochlorothiazide therapy, according to the research.
 
Despite these findings, the authors cautioned that patients should not stop treatment without consulting their physician.
 
"You should not interrupt your treatment without first consulting your doctor. However, if you use hydrochlorothiazide at present, it may be a good idea to talk to your doctor to see if it is possible to choose a different medicine," Dr Pottegård said.
 
The authors also partnered with Armand B. Cognetta Jr, MD, chief division of Dermatology, Florida State University. Dr Cognetta reported that skin cancer cases are especially high among patients treated with hydrochlorothiazide, with some patients deemed as “catastrophic,” meaning they individually develop hundreds of cases of skin cancer each, according to the study.
 
"We have seen and followed many patients with different skin cancers where the only risk factor apart from exposure to sunlight seems to be hydrochlorothiazide,” Dr Cognetta said. “The combination of living and residing in sunny Florida while taking hydrochlorothiazide seems to be very serious and even life-threatening for some patients. Even though we knew that hydrochlorothiazide made you sensitive to the sun, the connection between this medicine and skin cancer has remained elusive.”
 
The authors plan to conduct additional studies exploring the connection between the anti-hypertensive drug and squamous cell carcinoma.
 
"The risk of skin cancer must, of course, be weighed against the fact that hydrochlorothiazide is an effective and otherwise safe treatment for most patients. Nevertheless, our results should lead to a reconsideration of the use of hydrochlorothiazide," Dr Pottegård concluded. “Hopefully, with this study, we can contribute towards ensuring safer treatment of high blood pressure in the future.”

This article originally appeared on

0
Plantsvszombies.info Strategic Alliance
 

Pharmacist Education
Clinical features with downloadable PDFs

SIGN UP FOR THE PHARMACY TIMES NEWSLETTER
Personalize the information you receive by selecting targeted content and special offers.